My foolish week

I took Cancer Vixen literally. After reading it, I thought the first couple of days after chemo would be easy. The steroids would keep me pumped until Sunday, at least.

Maybe Prednisone works that way, but the Dexamethasone didn’t do it for me. It’s prescribed primarily to stave off side effects, and I will say that I had very low levels of nausea over the weekend.

I went in Friday, January 13, met with my doctor, and had chemo for several hours. First the nurse stabbed me in the chest with a wicked-looking needle that has a slight curve. That hurt, but only when she stabbed me. (Having this port in my chest freaks me out.) After the anti-nausea drugs and more steroids, she pushed Adriamycin in over 10 minutes, and when she was done, she hooked me up to the Cytoxan, I think, and let it drip. The Taxotere came last. Or maybe it was the other way around.

When I unplugged my chemo dispenser and dragged it to the bathroom, I discovered the Adriamycin had turned my urine pink. That lasted for a couple of days.

Todd and I ran errands in Broomfield after we finished chemo and then headed back to Boulder, where we were staying with a friend. I had to get a Neulasta shot on Saturday morning to support my body’s production of neutrophils (a type of white blood cell), so it was best to spend the night in Boulder instead of driving back and forth to Denver on Saturday.

Todd and I had made plans to attend a banked-track roller derby bout in Colorado Springs. We had lunch first with friends, and then I fell asleep on the way to the venue—a sign of things to come. After we arrived, Todd ran around doing video things, and I edited photographs, but the brain fog and light sensitivity that had crept up the night before got worse. I slept through the second half of the bout and all the way home to Denver. Todd said I took 4 naps on Sunday. I don’t remember.

On Monday night, we went to watch a movie with some friends. I was feeling very uncomfortable in any position, and my jeans seemed to bind my knees. It occurred to me the next day that I was experiencing the achiness associated with Neulasta, and I should have taken Claritin the day of the shot and the next day. I made it through the movie Monday night, but it was a physical struggle.

As I said, I had very little nausea, probably because I took Compazine (Prochlorperazine) until Monday or so. But it made my head feel swollen. I kept wanting to massage my temples, and the drug seemed to thicken the fog that surrounded me. I tried to do productive things, but the most I could manage was to edit a few photographs.

On Tuesday, I felt much less tired, but I needed to figure out how to manage my heartburn. I didn’t want to take more Compazine, but when I got up in the morning, feeling hungry, and ate something, my stomach hurt. I took a nurse’s advice and tried Prilosec, but so far it hasn’t helped all that much.

My tendency to eat when my stomach bothers me didn’t help matters. I couldn’t resist a frozen dinner with Salisbury steak and mashed potatoes for lunch, but the first bite fell into my stomach like a rock. Saltines helped calm things down, but then I allowed Todd to persuade me to eat at Go Fish, where I avoided raw fish and ate gyoza and tempura vegetables. I began to feel my GI tract was a distant galaxy where stars were forming. I started taking a Senna laxative, but because I took only 1 at a time, at first I felt more discomfort.

Wednesday was the worst day for stomach problems, and something was waking me up at night, so I wasn’t getting much sleep. I walked to K-Mart to buy pajamas, and my stomach was tender. Once I got home, Saltines came to my rescue. I felt so good that I agreed to meet a friend for dinner, where we ate cheese and a light pasta dish and drank wine. It was great food—especially the Gouda with nettles—and great company, but my stomach winced at each new bite.

Lessons learned:

  • Take Claritin before and after Neulasta, and take two Senna each night, starting the night of chemo.
  • Stop taking Compazine as soon as possible and switch to Prilosec or something else that reduces stomach acid.
  • Drink lots of broth and eat lots of bread. Tame the mouth monster that wants constant stimulation, and feed the body instead.
  • Avoid social engagements until the fifth day after chemo (and the period will get longer as I get to the later treatments).
  • Be aware that as my stomach begins to feel better, my white blood cell counts are dropping. Stay away from crowded places where I might pick up an infection.
  • Save the restaurants for the 10-day mark or later.

Tonight I’m taking Ativan (Lorazepam) to help me sleep. Maybe it will soothe my stomach as well.

***

Slept like a baby, and woke up to spotting. I think chemo-induced menopause has begun.